Alert archive / Texas / Heat Advisories in 2024

Heat Advisory 21, NWS Midland/Odessa, TX

June 15, 2024Eddy County, New Mexico; 9 counties in Texas

NWS Midland/Odessa, TX issued this heat advisory at Jun 15, 2024, 12:32 PM MDT for Eddy County, New Mexico; 9 counties in Texas. It took effect at Jun 16, 2024, 12:00 PM MDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2024, 12:32 PM MDT (18:32 UTC)
In effect from
Jun 16, 2024, 12:00 PM MDT
Expired
Jun 17, 2024, 8:00 PM MDT
In force
32 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS74 KMAF 151832
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1232 PM MDT Sat Jun 15 2024

NMZ027-TXZ271-275-277-160645-
/O.NEW.KMAF.HT.Y.0021.240616T1800Z-240617T0200Z/
/O.CON.KMAF.HT.Y.0020.000000T0000Z-240616T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe and Delaware
Mountains-Chinati Mountains-Davis Mountains-
Including the cities of Queen, Pine Springs, Fort Davis, and
Guadalupe Mountains National Park
1232 PM MDT Sat Jun 15 2024 /132 PM CDT Sat Jun 15 2024/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS 
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TO 8 PM MDT /9 
PM CDT/ SUNDAY...

* WHAT...Temperatures up to 99 expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Chinati Mountains, Davis Mountains, and Guadalupe and 
  Delaware Mountains.

* WHEN...For the first Heat Advisory, until 8 PM MDT /9 PM CDT/ this 
  evening. For the second Heat Advisory, from noon MDT /1 PM CDT/ to 
  8 PM MDT /9 PM CDT/ Sunday.

* IMPACTS...The elderly, very young, sick, and people with heart 
  conditions are most at risk in extreme heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Look before you lock! Do not leave young children and pets in 
unattended vehicles for even a moment. Car interiors will very 
quickly reach lethal temperatures.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

NMZ028-TXZ059-060-067-075-270-272>274-276-278>282-160645-
/O.NEW.KMAF.HT.Y.0021.240616T1800Z-240617T0200Z/
Eddy County Plains-Loving-Winkler-Ward-Pecos-Guadalupe Mountains
Above 7000 Feet-Van Horn and Highway 54 Corridor-Eastern
Culberson County-Reeves County Plains-Marfa Plateau-Davis
Mountains Foothills-Central Brewster County-Chisos Basin-Presidio
Valley-Lower Brewster County-
Including the cities of Panther Junction, Marathon, Castolon,
Carlsbad, Alpine, Monahans, Artesia, Van Horn, Lajitas, Big Bend
National Park, Fort Stockton, Mentone, Chisos Basin, Marfa,
Presidio, Carlsbad Caverns NP, Kermit, Pecos, and Guadalupe
Mountains National Park
1232 PM MDT Sat Jun 15 2024 /132 PM CDT Sat Jun 15 2024/

...HEAT ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TO 8 PM MDT /9 
PM CDT/ SUNDAY...

* WHAT...Temperatures up to 98 expected in the mountains above 5000 
  feet. Temperatures up to 105 across the Marfa Plateau, Davis 
  Mountain Foothills and upper Brewster County. Temperatures 108 to 
  115 across the Pecos and Rio Grande River Valleys.

* WHERE...Portions of southeast New Mexico and southwest and western 
  Texas.

* WHEN...From noon MDT /1 PM CDT/ to 8 PM MDT /9 PM CDT/ Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses. The elderly, 
  very young, sick, and people with heart conditions are most at 
  risk in extreme heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Look before you lock! Do not leave young children and pets in 
unattended vehicles for even a moment. Car interiors will very 
quickly reach lethal temperatures.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

Rick Hluchan
3 follow-up statements
999 
WWUS74 KMAF 160628
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1228 AM MDT Sun Jun 16 2024

NMZ027-028-TXZ059-060-067-075-270>282-170200-
/O.CON.KMAF.HT.Y.0021.240616T1800Z-240617T0200Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Loving-
Winkler-Ward-Pecos-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern
Culberson County-Reeves County Plains-Chinati Mountains-Marfa
Plateau-Davis Mountains-Davis Mountains Foothills-Central
Brewster County-Chisos Basin-Presidio Valley-Lower Brewster
County-
Including the cities of Kermit, Guadalupe Mountains National
Park, Castolon, Marfa, Artesia, Fort Stockton, Presidio, Fort
Davis, Lajitas, Mentone, Carlsbad Caverns NP, Big Bend National
Park, Carlsbad, Pecos, Queen, Van Horn, Monahans, Marathon,
Panther Junction, Pine Springs, Chisos Basin, and Alpine
1228 AM MDT Sun Jun 16 2024 /128 AM CDT Sun Jun 16 2024/

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 
8 PM MDT /9 PM CDT/ THIS EVENING...

* WHAT...In the Davis, Guadalupe, Chinati, and Delaware Mountains, 
  as well as Chisos Basin, temperatures up to 99 expected.  On the 
  Marfa Plateau, and in the Davis Mountain Foothills and Central 
  Brewster County, temperatures up to 104 expected.  On the 
  Culberson and Eddy County Plains, as well as Pecos and Winkler 
  Counties, temperatures up to 109 expected.  On the Reeves County 
  Plains, and in Loving and Ward Counties, the Presidio Valley, and 
  Lower Brewster County, temperatures up to 114 expected.

* WHERE...Portions of southeast New Mexico and southwest and western 
  Texas.

* WHEN...From noon MDT /1 PM CDT/ today to 8 PM MDT /9 PM CDT/ this 
  evening.

* IMPACTS...The elderly, very young, sick, and people with heart 
  conditions are most at risk in extreme heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids even if you don't feel thirsty, but avoid 
alcohol and caffeine. Stay in an air-conditioned room, stay out of 
the sun, and check up on elderly and vulnerable relatives and 
neighbors.

Look before you lock! Do not leave young children and pets in 
unattended vehicles for even a moment. Car interiors will very 
quickly reach lethal temperatures.

Bring pets indoors or ensure that they have shade and cool water to 
drink.

&&

$$

James DeBerry
470 
WWUS74 KMAF 161820
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1220 PM MDT Sun Jun 16 2024

NMZ027-028-TXZ059-060-067-075-270>282-170630-
/O.EXT.KMAF.HT.Y.0021.000000T0000Z-240618T0200Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Loving-
Winkler-Ward-Pecos-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern
Culberson County-Reeves County Plains-Chinati Mountains-Marfa
Plateau-Davis Mountains-Davis Mountains Foothills-Central
Brewster County-Chisos Basin-Presidio Valley-Lower Brewster
County-
Including the cities of Fort Stockton, Carlsbad Caverns NP, Fort
Davis, Pine Springs, Monahans, Marfa, Lajitas, Pecos, Chisos
Basin, Presidio, Van Horn, Big Bend National Park, Kermit,
Alpine, Guadalupe Mountains National Park, Artesia, Castolon,
Queen, Carlsbad, Panther Junction, Mentone, and Marathon
1220 PM MDT Sun Jun 16 2024 /120 PM CDT Sun Jun 16 2024/

...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ MONDAY...

* WHAT...In the Davis, Guadalupe, Chinati, and Delaware Mountains, 
  as well as Chisos Basin, temperatures up to 99 expected.  On the 
  Marfa Plateau, and in the Davis Mountain Foothills and Central 
  Brewster County, temperatures up to 104 expected.  On the 
  Culberson and Eddy County Plains, as well as Pecos and Winkler 
  Counties, temperatures up to 109 expected.  On the Reeves County 
  Plains, and in Loving and Ward Counties, the Presidio Valley, and 
  Lower Brewster County, temperatures up to 114 expected.

* WHERE...Portions of southeast New Mexico and southwest and western 
  Texas.

* WHEN...Until 8 PM MDT /9 PM CDT/ Monday.

* IMPACTS...Hot temperatures may cause heat illnesses. The elderly, 
  very young, sick, and people with heart conditions are most at 
  risk in extreme heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids even if you don't feel thirsty, but avoid 
alcohol and caffeine. Stay in an air-conditioned room, stay out of 
the sun, and check up on elderly and vulnerable relatives and 
neighbors.

Look before you lock! Do not leave young children and pets in 
unattended vehicles for even a moment. Car interiors will very 
quickly reach lethal temperatures.

Bring pets indoors or ensure that they have shade and cool water to 
drink.

&&

$$

Rick Hluchan
273 
WWUS74 KMAF 170652
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1252 AM MDT Mon Jun 17 2024

NMZ027-028-TXZ059-060-067-075-270>282-180200-
/O.CON.KMAF.HT.Y.0021.000000T0000Z-240618T0200Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Loving-
Winkler-Ward-Pecos-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern
Culberson County-Reeves County Plains-Chinati Mountains-Marfa
Plateau-Davis Mountains-Davis Mountains Foothills-Central
Brewster County-Chisos Basin-Presidio Valley-Lower Brewster
County-
Including the cities of Chisos Basin, Fort Stockton, Kermit,
Guadalupe Mountains National Park, Presidio, Lajitas, Van Horn,
Castolon, Marfa, Monahans, Pecos, Fort Davis, Carlsbad Caverns
NP, Artesia, Carlsbad, Alpine, Mentone, Big Bend National Park,
Panther Junction, Marathon, Pine Springs, and Queen
1252 AM MDT Mon Jun 17 2024 /152 AM CDT Mon Jun 17 2024/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS 
EVENING...

* WHAT...In the Davis, Guadalupe, Chinati, and Delaware Mountains, 
  as well as Chisos Basin, temperatures up to 99 expected.  On the 
  Marfa Plateau, and in the Davis Mountain Foothills and Central 
  Brewster County, temperatures up to 104 expected.  On the 
  Culberson and Eddy County Plains, as well as Pecos and Winkler 
  Counties, temperatures up to 108 expected.  On the Reeves County 
  Plains, and in Loving and Ward Counties, the Presidio Valley, and 
  Lower Brewster County, temperatures up to 114 expected.

* WHERE...Portions of southeast New Mexico and southwest and western 
  Texas.

* WHEN...Until 8 PM MDT /9 PM CDT/ this evening.

* IMPACTS...Pets may succumb to the effects of excessive heat. The 
  elderly, very young, sick, and people with heart conditions are 
  most at risk in extreme heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Look before you lock! Do not leave young children and pets in 
unattended vehicles for even a moment. Car interiors will very 
quickly reach lethal temperatures.

Bring pets indoors or ensure that they have shade and cool water to 
drink.

&&

$$

James DeBerry

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this heat advisory went out at Jun 15, 11:10 AM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 15, 11:10 AM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1210 PM CDT Sat Jun 15 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 339 AM CDT Sat Jun 15 2024

WV imagery shows the upper trough overriding the ridge into the
Central Plains this morning, trailing a line of convection that
stayed just north of West Texas and Southeast New Mexico.

Today, as the trough pulls farther away from the region, its
influences wanes, and the upper ridge develops back into the area.
As such, and increase in thicknesses/temperatures is on tap into
next week.  Temperatures today should be 2-3 degrees warmer than
yesterday's.  Trying to be a bit more conservative on heat
advisories, only the higher elevations look to be affected today.
Diurnally-driven convection will be possible in the Davis Mountains
this afternoon/evening, and a few cells may develop on the tail of
the exiting trough, but CAMs are not very enthusiastic about this,
and chances will be isolated at best.  Deep-layer shear and mid-
level lapse rates are sufficient that a cell or two could go severe.
In addition, forecast soundings depict high cu bases ( ~ 7-10 kft
AGL) and dry subcloud layers for a wind threat.

Tonight, a 40+kt LLJ develops, inhibiting radiational cooling
despite mostly clear skies, yielding overnight minimums ~ 7-9 F
above normal.

Sunday looks like a repeat of today, only warmer as thicknesses
increase under the ever-strengthening ridge.  Highs should be around
2-3 F warmer than today, warranting continued heat advisories.
Diurnally-driven isolated convection is expected, especially in the
Davis Mountains.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 339 AM CDT Sat Jun 15 2024

Weak ridging holds just to the west of the region and will be pushed
to the east slightly. For much of the area, this means less cloud
cover and temperatures several degrees higher than yesterday. Most
spots will reach into the upper 90s to low 100s. The Big Bend being
the hottest spot reaching into the 110s. The inherited Heat Advisory
will remain as is given the aforementioned temperatures. Southeast
flow continues through this morning and will aid in keeping some low
level moisture over western zones. Isolated storms will be possible
from near the border to the north into SE NM with some agreement in
current hi-res guidance. Any accumulations will be light overall.

Temperatures stay above normal tonight with most only settling in
the low to mid 70s. Higher elevations cooling into the 60s. The
ridge weakens further as an upper low cuts across the Rockies.
Better rain chances appear over the Davis Mountains and into SE NM
Friday afternoon. Once again, precipitation amounts will be limited
as any activity will be isolated in nature. Highs areawide reach
into the upper 90s to low 100s.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Sat Jun 15 2024

VFR through the period with gusty south to southeast winds. A few
storms are possible this afternoon, but uncertainty in timing and
location will prevent the inclusion in current TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               98  75 100  74 /   0  10   0   0
Carlsbad                102  71 105  71 /  10   0   0   0
Dryden                  100  75 100  74 /   0   0  10  10
Fort Stockton           102  74 105  74 /  10  10  10  10
Guadalupe Pass           96  70  98  71 /  10   0   0   0
Hobbs                    97  69 101  70 /  10  10   0   0
Marfa                    97  62 100  63 /  20  10  20  10
Midland Intl Airport     97  74  99  74 /  10  10   0   0
Odessa                   97  75 100  75 /  10  10   0   0
Wink                    104  75 107  76 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Chinati
     Mountains-Davis Mountains-Guadalupe and Delaware Mountains.

NM...Heat Advisory until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....93
AVIATION...29
Hazardous weather outlook, Jun 15, 2:49 AM MDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
349 AM CDT Sat Jun 15 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
349 AM CDT Sat Jun 15 2024 /249 AM MDT Sat Jun 15 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Heat Advisory in effect this afternoon into this evening for the
Guadalupe, Delaware, Davis, and Chinati Mountains,

Lightning-induced fire starts are possible in and around the Davis
Mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous heat is possible through Tuesday.

Lightning-induced fire starts are possible in and around the Davis
Mountains each afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:54 AM MDTHeat AdvisoryMAFEddy19 hr
Jun 15, 5:45 PM MDTSpecial Weather StatementMAFWard45 min
Jun 15, 5:59 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward46 min

Nearby

Heat Advisories in Texas, 2024Heat Advisories in New Mexico, 2024Every heat advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.